Kansas, 2006

Tornado and Damaging Wind in Kansas, August 19, 2006

August 19, 2006 · NWS DDC · 2 events in 2 counties and zones

1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 19, 2:39 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 19, 2:39 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT SAT AUG 19 2006

.DISCUSSION...

DAYS 1-2...

SCATTERED SHOWERS/THUNDERSTORMS WERE ONGOING AND AIDED BY PERSISTENT
800-600MB FRONTOGENETICAL FORCING...UNDERNEATH SOUTHERN PERIPHERY OF
RIGHT ENTRANCE REGION OF UPPER JET. SW KS WILL CONTINUE TO BE IN THIS
QUAD OF THE JET THROUGH MONDAY WITH PLENTY OF LOW LEVEL MOISTURE AND
WEAK CAPPING. THE BEST CHANCE OF PRECIP WILL BE IN THE SW CORNER WHERE
WEAK WARM ADVECTION WILL HELP INITIATE STORMS. AFTER THIS EVENING,
VERY LITTLE PRECIP IS EXPECTED FOR DDC AND AREAS NORTH AND EAST AS
COOL HIGH PRESSURE RIDGES ACROSS THE AREA ALONG WITH MINIMAL WARM
ADVECTION. TEMPS WILL REMAIN FAIRLY COOL SUNDAY, ESPECIALLY UNDER THE
CLOUDS IN THE SW CORNER. ONLY A SLOW WARMING TREND WILL OCCUR MONDAY.

DAYS 3-7...

RUNS OF THE DETERMINISTIC MODELS CONTINUE TO TREND TOWARD A DRIER
AND WARMER WEEK THOUGH ALL CONTINUE TO WHISTLE A FEW FAST MOVING
UPPER SHORT WAVE TROUGHS THROUGH THE PATTERN LATER IN THE WEEK.
GENERALLY THE GOING FORECAST GRIDS LOOKED GOOD AND MADE ONLY A FEW
MINOR CHANGES TO REFLECT THE DRIER TREND MENTIONED ABOVE.
TEMPERATURES ARE A REAL GRAB BAG AS TIMING AND STRENGTH OF LEE
TROUGHING FORCED BY THE SHORT WAVE TROUGHS ALOFT. LEFT TEMPS ALONE
FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  82  64  87 /  50   0   0   0
GCK  63  81  62  87 /  20   0   0   0
EHA  64  75  62  84 /  40  50  50  50
LBL  65  75  64  84 /  30  40  40  40
HYS  65  85  63  86 /  30   0   0   0
P28  68  84  67  87 /  50  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

FN24/08
Hazardous weather outlook, Aug 19, 4:05 AM CST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
505 AM CDT SAT AUG 19 2006

KSZ045-046-061>065-074-075-079-084-085-201015-
NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STANTON-GRANT-
EDWARDS-MORTON-STEVENS-
505 AM CDT SAT AUG 19 2006 /405 AM MDT SAT AUG 19 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

STEADY RAIN THIS MORNING WILL PRODUCE AN ADDITIONAL ONE TO TWO
INCHES BEFORE BEGINNING TO TAPER OFF. AS THIS RAIN FALLS ON
ALREADY SATURATED GROUNDS WILL RESULT IN SOME FLOODING WILL BE
POSSIBLE...ESPECIALLY IN RUSH...EASTERN NESS AND PAWNEE COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.

KSZ066-076>078-080-081-086>090-201015-
STAFFORD-HASKELL-GRAY-FORD-KIOWA-PRATT-SEWARD-MEADE-CLARK-
COMANCHE-BARBER-
505 AM CDT SAT AUG 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STEADY RAIN THIS MORNING WILL PRODUCE AN ADDITIONAL ONE TO TWO
INCHES BEFORE BEGINNING TO TAPER OFF. AS THIS RAIN FALLS ON ALREADY
SATURATED GROUNDS SOME FLOODING IS EXPECTED...MAINLY IN LOW LYING
AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.

KSZ030-031-043-044-201015-
TREGO-ELLIS-SCOTT-LANE-
505 AM CDT SAT AUG 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS
AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.

18

The radar

The Vance AFB radar (KVNX), 84 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Barber

When
August 19, 3:51 PM CST
Where
Barber County, 13 mi SSW of Lake City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.183, -98.900

A 1/2 inch diameter metal Shepard's hook was bent over to the ground.

Tornado, Ellis

When
August 19, 6:22 PM CST to 6:24 PM CST
Where
Ellis County, 3 mi E of Hays
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
STORM CHASER
Coordinates
38.867, -99.267

A landspout was reported by a chase team out of Oklahoma.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528697, 5528698.